Thyroid problems and Mirena Coil

Does anyone know if my underachievement thyroid should improve once I have the Mirena coil removed? I had the coil fitted as birth control but also I had very heavy periods. Since having it in i have put on weight, never felt well and and have now been told I should start taking thyroxine. My acid reflux has also got much worse since having the coil but my GP would not listen when I said I was sure it was related. I feel since having the coil fitted my health has gone downhill and am being told to take tablets for worsening digestion and thyroid, when I would have always managed and treated things naturally before. I have had the coil in 5 years now and am about to have it replaced but wondering if I should have it removed. Any info/help would be great

5 Replies

oldestnewest
  • More likely you need to start taking Thyroxine. Have you got recent blood test results. Post them here for members to advise

    Do you have Hashimoto's (high antibodies) also known as autoimmune thyroid disease.

    Very common to have low levels of vitamin D, folate, ferritin and or B12 - especially with Hashimoto's

    Acid reflux is usually due to LOW stomach acid, common when hypothyroid, then this reduces vitamins as food is not broken down fully.

    If vitamins not been tested ask GP to do so

    Very common symptom of being hypo is heavy periods, this can lead to low iron and ferritin

    All thyroid tests should be done as early as possible in morning and fasting and (once you start taking Levothyroxine) don't take it in the 24 hours prior to test, delay and take straight after.

    Dr should start you on 25mcg or more normally 50mcg. With blood test 6-8 weeks after, then likely dose increase and repeat until TSH is low in range and symptoms improve

    Levo must be taken on an empty stomach and then nothing apart from water for at least an hour after. Can take on waking or at bedtime

    If you have Hashimoto's then changing to gluten free diet may help too

    thyroidpharmacist.com/artic...

    amymyersmd.com/2017/02/3-im...

  • Thanks for your reply. It wasn'the called Hashimoto's but I guess that's what it is as it was called an autoimmune disease. It's all new to me and things suddenly got worse in the last eight months. My GP has allowed me to wait 3 months now that I have had the coil removed to see if anything changes but to go back straight away if I feel more tiredetails. I have no idea what the adverse effects of not taking the medicine would be.

  • Agree with other poster that if your doctor has said you need levothyroxine you need to take it.

    If you are wortied that your coil may be contributing to some of your symptoms just have it removed and see what happens.

    The endocrine system is all interrelated so adjustments to some hormones are likely to have an effect on others. There is also some research that suggests that the mirena coil may be related to a higher incidence of rheumatoid arthritis and, if this is correct, if the mirena could trigger one autoimmune condition it is likely it could trigger others.

    If this is what has happened though it is likely you already had a predisposition towards developing an auto immune condition (as per the research) and also now it's been triggered (am assuming here that you have hashis!) unlikely to be reversed I would have thought.

    Be aware that there are lots of things (stress, chemicals in cleaning products, car exhaust fumes, pesticides etc etc etc) that we are exposed to that affect the endocrine system and could potentially trigger autoimmune conditions so it's highly possible that something else could be the cause/trigger and not the mirena.

    This is mostly guesswork and supposition if course. Just trying to say that if you suspect the mirena is causing symptoms have it removed. And even if it was the mirena that triggered your thyroid issues it's unlikely to be reversible and you probably had the propensity already so would have developed it at some point anyway. So probably not worth worrying about and certainly not something to bear yourself up over (if you were thinking of going there!!).

    The reflux could well be the coil as progesterone relaxes the oesophagus. However being hypothyroid can also cause reflux as it can lower your stomach acid which can cause problems absorbing nutrients and reflux/indigestion.

  • Thank you for your reply. Ithe was really helpful

  • 😁

You may also like...